Texas, 2021

Hail in Texas, June 1, 2021

June 1, 2021 · NWS LUB · 1 event in 1 county or zone

Isolated thunderstorms developed across the South Plains and Rolling Plains on the afternoon of the first in a moderately unstable environment ahead of an approaching short wave. These storms remained sub-severe producing only penny size hail at McAdoo (Dickens County).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Isolated thunderstorms developed across the South Plains and Rolling Plains on the afternoon of the first in a moderately unstable environment ahead of an approaching short wave. These storms remained sub-severe producing only penny size hail at McAdoo (Dickens County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 1, 5:19 PM CST, 1 hour 4 minutes earlier.

Area forecast discussion, Jun 1, 5:19 PM CST, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
619 PM CDT Tue Jun 1 2021

.AVIATION...
Isolated storms will continue to affect the KPVW and possibly KLBB
terminal for the next hour or so. If a storm moves directly over
the terminal, erratic wind gusts to 40 mph can be expected with
brief reductions in visibility. A complex of thunderstorms may
move into the region from the northwest around the 08-12Z
timeframe tonight. However, confidence in this hitting a terminal
is low at the moment so no mention has been made in the TAF.

&&

.PREV DISCUSSION... /issued 245 PM CDT Tue Jun 1 2021/

SHORT TERM...
A few isolated showers exist across the region mainly across the
southwestern Texas Panhandle and eastern New Mexico. These have
formed recently ahead of the ahead an approaching upper shortwave.
We should see a slight uptick in shower/thunderstorms development as
we progress through the afternoon. Other than rain, a few rumbles of
thunder, and brief gusty winds these showers/thunderstorms should be
relatively uneventful. By later this afternoon convection is
expected to develop along the higher terrain of central/eastern New
Mexico. This convection will then begin pushing southeastward
through the late afternoon and early evening before congealing into
a MCS as it reaches the Texas/New Mexico state line. Models hint at
this MCS moving across the South Plains region around/after midnight
tonight favoring our western and southwestern zones. Though some
strong to severe storms will be possible they should be limited due
to marginal instability and weak shear. Models suggest that
convection could be ongoing by sunrise tomorrow morning across the
region but in the process of dissipating. Convection chances tomorrow
will depend upon cloud cover late morning into the afternoon. If
some sun is able to shine through then convection will be possible
again across remnant boundaries. Highs will also be a bit warmer
tomorrow with highs approaching 80. The threat for severe convection
will once again be limited tomorrow due to marginal instability and
weak shear.

LONG TERM...
The long term period will generally be characterized by a
continuation of an amplified upper level flow regime across North
America. Wednesday night into Thursday, a large amplitude ridge axis
centered over the Intermountain West will begin to break down and
shift east as a robust upper trough takes shape over the Gulf of
Alaska and begins to dive southeast. Simultaneously, the relatively
weak cutoff low over Baja California will begin to take the form of
a weak open wave and lift northeastward. This will result in
continued northwesterly flow aloft over West Texas during the day on
Thursday. The exact duration that upper level northwesterlies will
remain in place overhead is uncertain, as this depends on how
quickly the ridge flattens and how quickly the Baja low ejects
northeastward. At this time, guidance suggests upper level flow will
veer to northeasterly by early Friday morning as the broad cyclonic
influence of the Baja low moves directly over Texas. At the surface,
high pressure to our east and the resulting southeasterly to
southerly low level flow will continue to advect rich moisture into
our area through the end of the week.

In terms of precipitation chances, a general lack of a focus for low
level convergence will largely prevent convective initiation locally
within the CWA Thursday through Friday. However, the upper level
northwesterly flow will provide the necessary steering for upstream
terrain-induced convection in the NM/CO high terrain to move into
the CWA overnight. This is highly conditional on the nature of the
upstream convection, as well as the precise orientation of the upper
flow. Within the CWA, enough instability and moisture appear to
exist to support convection should it move into the area. Chances
for precipitation are highest Wednesday night into Thursday morning
and again Thursday night into Friday morning before the upper flow
obtains a more unfavorable easterly component.

This weekend, the broad and weak upper level cyclone (the remnants
of the Baja low) will linger over eastern Texas as it remains cut
off from the main flow. Precipitation chances on Saturday and Sunday
will mainly be concentrated over the Rolling Plains as the best
moisture shifts east of the I-27 corridor. Late Sunday, another
closed low will pinch off from the larger trough over the Pacific
Northwest and dive southward along the CA coast. As this low ejects
northeastward early next week, 500mb heights will rise locally as a
weak ridge axis moves overhead. This will result in warmer
temperatures early next week. A corresponding return to
southwesterly flow aloft along with continued low level southerly
flow will help maintain chances for thunderstorms next week.
However, any threat for severe weather appears conditional at this
time, as capping may be fairly robust due to the presence of an EML
and shear appears relatively weak. /DWK

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

01
Hazardous weather outlook, Jun 1, 10:12 AM CST, 8 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
1112 AM CDT Tue Jun 1 2021

TXZ021>044-021615-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
1112 AM CDT Tue Jun 1 2021

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Today and tonight.

Scattered thunderstorms developing across eastern New Mexico this
afternoon are expected to organize into a convective system and move
to the southeast into western sections of the South Plains area this
evening and eastward toward the I-27 corridor and points east
overnight. Some of these storms could be strong to severe as they
come out New Mexico this evening and have the potential to produce
hail to the size of golf balls, wind gusts to 70 mph, and localized
flooding. The severe threat is expected to decrease overnight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorm chances Wednesday and Thursday afternoon and evening
will focus on areas near the New Mexico state line. Some of these
storms could be severe, capable of producing damaging winds up to 60
mph and large hail around quarter size. Thunderstorm chances, some
possibly severe, remain in the forecast for through the weekend
across the Rolling Plains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

The radar

The Lubbock radar (KLBB), 78 km away, was scanning. The volume nearest the first event began at 00:25 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Dickens

When
June 1, 6:23 PM CST
Where
Dickens County, Mc Adoo
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
33.730, -100.980

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 954712.